Lithium not working

Discussion in 'General Parenting' started by Bugsy, Jan 6, 2008.

  1. Bugsy

    Bugsy New Member

    Our son started lithium in April and things were so improved. We truly thought we found the main key to helping him but knew that he was still going to need a lot of support for focusing, organization etc. Well things were going really well with his mood and stability until Thanksgiving time. He has been going downhill since then. We thought maybe it was due to trialing tenex which caused him to be so angry. We checked his lithium level and it had dropped from 1.02 to .8. Even though still in the therapeutic range he may need to maintain 1 and above.

    Well, we stopped the tenex weeks ago (maybe a month) and we upped his lithium to 750mg total and he is back at 1.02 blood level BUT... things are not good at all. He has no focus, can not stop talking, struggling with moods, has had a few meltdowns and 2 rages. He is way too impulsive (ran out in busy roads, pulled up the neighbors invisible dog fence electric wires, stickered my bedroom furniture and the list goes on and on.) His great teachers are stunned that he is definately not the same child that was here in Sept. Oct. Nov. He is in time out a few times a day. His work looks like a 2/3 year old scribble.

    I really could go on and on but the point is he is not doing well even though the lithium is in range.

    Any thoughts or explanation as to why the lithium only worked for 6/7 months?

    I will be in contact with the psychiatrist tomorrow.

    We are so frustrated, disappointed, angry, sad and WORRIED that our son will never have a lengthy period of true stability.

    So nervous and fed up with this life,
    Bugsy's mom
     
  2. Peaceful

    Peaceful New Member

    Hi. I think one of the important things to remember is that even with medications, symptoms will still cycle from time to time. My daughter usually does better with a level of 1.1 - 1.2. Her kidneys acan handle it and it helps keep her moods stable.

    I know it's frustrating but in general, this is a difficult time of year for mood disorders. If there's a lot of bad weather or lack of sunlight it can trigger all kinds of mood swings.

    How long has he been on the Strattera? Are they using the Seroquel as a rescue medication or at a maintenance dose?

    Try to keep the faith. You can get through this.

    Peaceful
     
  3. Bugsy

    Bugsy New Member

    He has been taking the strattera for a number of months but last month we reduced it to see if it would help regain stability. I do not think it had ever been helpful for focus and reducing it so far as not helped regain stability.

    The seroquel is daily and he has been on it for 1.5 years. He takes the majority of it at night (350mg) and it has helped him sleep.

    Our son can not seem to handle any more lithium because it makes him very nauseaous. We raised it for 2 weeks to get his numbers back up and he was miserably nauseaous the whole time so the dr. reduced back.
     
  4. klmno

    klmno Active Member

    My difficult child has been on lithium- I noticed something similar- not exactly the same. It initially eliminated all raging tendencies but didn't do much, if anything, for "hyperness", excessive talking, restlessness, etc. Depakote was added and has seemed to help in those areas. Now, (it's been about 6 mos since lithium was started this time) there are tendencies to rage coming back- albeit he is able to "reel himself in" before it turns into full-blown rage. It appears (not certain) that lithium doesn't work long-term with him, so we're trying slowly decreasing the lithium dosage to see if depakote alone will do it, or maybe something different can be added. Increasing the lithium wasn't an option because it made him constantly sick (vomiting, diareaha). Lithobid (the time release version) helped a little, but not much.
     
  5. Sara PA

    Sara PA New Member

    Strattera is a SNRI antidepressant and can trigger mania/mood swing like any other antidepressant. A lot of parents report kids get just plain nasty on it. If the problem is the Strattera, reducing the dose won't fix it and the lithium won't counter the adverse reaction. Removal of the antidepressant is the way to treat antidepressant induced mood swings.
     
  6. Bugsy

    Bugsy New Member

    I wrote a note for the psychiatrist and included the teachers' update and a copy of his coloring that looked like a 1 year. In the letter I ask if we should try depakote in conjunction to the lithium. I am dropping this off to the doctor in the am. I hate being pushy and just showing up with a letter and additional stuff but this psychiatrist is so good I think he is fine with it.

    Out of the mouths of babes: I asked my son how is body and brain feels now compared to when he was doing so well in school.

    He said, "I feel like I am rushing, always rushing."

    I asked him if he thinks he could stop the rushing feeling.

    He said, "I don't know--I don't think so. My brain never stops rushing."
     
  7. klmno

    klmno Active Member

    Then that might be the AD, as Sara pointed out- just keep on with your plans to let the psychiatrist know ASAP.
     
  8. Peaceful

    Peaceful New Member

    Another thing you may wnat to do besides stopping the Strattera, is add the Seroquel more often since you already know he can take it and it works for him at night. Strattera was just a failed AD that they happened to notice some benefit for ADHD.

    Good luck with whatever you decide to try and the psychiatrist prescribes. Hopefully he'll get back to the boy he was before the downward spiral.

    Peaceful
     
  9. Sara PA

    Sara PA New Member

    Great description of mania. From the Strattera prescribing information: "Emergent Psychotic or Manic Symptoms - Consider
    discontinuing treatment if such new symptoms occur."
     
  10. Sara PA

    Sara PA New Member

    It's generally advised that only one medication be added, removed or the dose changed at a time. Making more than one change at a time makes it impossible to determine which medication change caused any reactions -- good or bad -- that occur. Adding or increasing one medication to counter the adverse reaction to another medication doesn't need to be done if the problem medication is being discontinued. It's better to wait a few weeks after discontinuing a medication until all the medication is out of the person's system and some of the changes have had time to be reversed.
     
  11. Janna

    Janna New Member

    My son was on Lithium for 16 months with good results, levels ranging from .8 to 1.1, but like you child, always doing better in the 1.0 range.

    In June of this year, he went downhill, also.

    He was on a mix of Lithium/Abilify. The Abilify started to cause too many side effects, and as we went down on that, he started deteriorating.

    I will say this, we thought the Lithium was doing nothing. So, we took him off it.

    The Lithium was doing something.

    You don't see it until it's gone lol.

    Alas, too many side effects that I, personally, could not deal with for Dylan.

    I hope you work it out. The Strattera was a bad one for my son, also. Made him worse.
     
  12. smallworld

    smallworld Moderator

    Sorry your son is struggling. It sounds as if he's in hypomania or mania. I would definitely recommend stopping the Strattera, as others have posted. You should really forget all about trying to medicate ADHD-like symptoms because they're probably just part of the mood issues. That's what needs treatment at this point, in my humble opinion, not ADHD at all.

    My son, who has a BiPolar (BP)-like mood disorder, is in a partial hospitalization (day treatment) progam right now. His attending psychiatrist immediately discontinued his ADHD stimulant (Focalin XR) and his antidepressant (Lexapro) and added a second mood stabilizer (Zonegran -- my son was already maxed out on Lamictal). The psychiatrist told us that kids with mood disorders frequently need two mood stabilizers for adequate symptom relief.

    When Zonegran didn't contain my son's mania, the psychiatrist added Seroquel. The psychiatrist told us that Seroquel metabolizes faster and faster the longer you're on it. So a dose of 200 mg in time becomes the equivalent of 100 mg and in time the equivalent of 50 mg. You therefore need a good hefty dose to treat cycling and mania. Although my son is older than yours, his target dose is 800 mg (I don't know if we'll get there because of side effects, but that's the goal). I'm guessing that your son's 350 mg Seroquel needs to be boosted to be fully effective.

    If things really spin out of control, you might want to consider a day treatment program for your son (the hours are similar to school hours). We've been struggling with medications for more than two years, and this is the first time we're really seeing progress. Day treatment has been the best thing we could have done for him.

    Good luck.
     
  13. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    When did he start the Straterra? I know that can cause BIG trouble with bipolar kids, even on a mood stabilizer. When I thought my son had bipolar I used to chat on CABF, a site for parents of children with early onset bipolar. Straterra tended to totally destabilize bipolar kids. It's an antidepressant that can cause moodswings, irritability and mania. But it takes a few months to totally kick in, before you see the bad effects. Many bipolar kids can't tolerate any ADHD medications and you deal with it through school interventions. It's not worth the falling apart of the child to put them on ADHD medications.
     
Loading...